MAUDE Adverse Event Report: COOK INC UNIVERSA FIRM URETERAL STENT SET; FAD STENT, URETERAL

COOK INC UNIVERSA FIRM URETERAL STENT SET; FAD STENT, URETERAL
Model Number G23405
Medical Device Problem Codes Calcified (1077); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: ptfe 0.038 guidewire, soflex 6fr catheter, flexor access sheath 9.5fr.(b)(6).(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was initially reported on (b)(6) 2019, the customer has recently noticed severe encrustations occurring on the ufh stents along with flattened distal end of stents.They had not retained any devices for investigation.Customer was asked to please retain stents for analysis if issue occurs.Additional information was provided on (b)(6) 2019.The coating of the device was activated with saline, although it is unknown how long it was activated.The device was accessed through the ureteric orifice.The patient has been diagnosed as being a stone former, having the pre-existing condition of renal calculi.The device was removed, then replaced with difficulty.There are no photos, images, or videos available, nor pathology reports.It is unknown if any intervention, additional procedures, and/or medications have been administered.New information was received on (b)(6) 2019: on (b)(6) 2019 a left ureteroscopy, lithotripsy, and jj stent insertion was performed.On (b)(6) 2019, attempted stent removal was unsuccessful due to extreme calcification around the coil of the stent.On (b)(6) 2019, this patient is scheduled for another attempted removal of stent.Based on the information received on (b)(6) 2019, this occurrence has been determined to be a reportable event.In response to the request for addition information with regards to storage of the devices, the following information was provided on 03may2019.They are kept in the boxes until required in a drawer cupboard.The boxes are upright.When they are getting ready to use them they are transferred into plastic trays, the box was removed from some and they were laid flat.The trays were not over stocked and the stents which were out of the box were stacked 3-5 units high.
 
Additional Manufacturer Narrative
Investigation/evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use(ifu), manufacturing instructions, and quality control data.The complainant returned one 5fr 24cm universa firm stent for investigation.Complaint lot number confirmed.Visual examination confirmed the device was received in used condition.A flattened tip (as reported) was not confirmed.Discoloration noted on the outside surface of the stent tubing.Light calcification starting at the distal tip and sporadically covering 23cm of the stent.Coil is bent 5cm from the proximal tip just below the 6th sideport.Magnification of the damaged area revealed a hole in the stent, material around the hole appears melted or has started to degrade.There is no indication of any manufacturing anomalies on the stent.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed.It was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history revealed no additional complaints associated with the complaint device lot.A review of sales was carried out to identify customers who purchased both the ufh/ush and usi/ufi stent lines which are products the originating customer had switched between.During the time period (b)(6) 2018 - (b)(6) 2019, 19 customer purchased both product lines (10+ units of both lines) and only the customer who reported this complaint has identified a difference in encrustation rates.A further review was carried out of customers by who reported stent encrustation and had returned devices in the timeframe from (b)(6) 2016 - (b)(6) 2019.None of the investigation photo`s showed that stents that had encrusted had visually out of specification distal tips.Of the 13 complaints for ufh stents where there has been device returns, 11 were identified to not have crimped or oval tips and the remaining 2 it was not possible to view the tips due to being covered by encrustation.Instruction for use (ifu): cook conducted a review of the ifu for this product.The following cautions relevant to this complaint are supplied with this device: "the universa® firm stents must not remain indwelling more than twelve (12) months.The universa® soft stents must not remain indwelling more than six (6) months.If the patient¿s status permits, the stent may be replaced with a new stent." "these stents are not intended as permanent indwelling devices." "tether should be removed if stent is to remain indwelling longer than 14 days." "do not force components during removal or replacement.Carefully remove the components if any resistance is encountered." "individual variations of interaction between stents and the urinary system are unpredictable." "periodic evaluation via cystoscopic, radiographic, or ultrasonic means is suggested.The stent must be replaced if encrustation hampers drainage." conclusion: the complaint was confirmed based on the returned device which was received with light encrustation starting at the distal tip and sporadically covering 23cm of the stent.A coil of the stent was bent 5cm from the proximal tip and appears melted or degraded.The returned stent did not have any manufacturing anomalies.A review of the device history record did not identify any related anomalies.There have been multiple other complaints of this failure mode reported by the same customer however there does not appear to be a trend in lot.No other customers have reported similar complaints for a difference in encrustation rates between the two different universa stent types.The device is supplied with instructions for use which includes cautions which refer to monitoring for stent encrustation and that individual variations of interaction between stents and the urinary system are unpredictable.A clinical assessment concluded that the most probable contributing factors of this event are human anatomy related.The clinical assessment all stated that the fact that stents are in the urinary tract already predisposes the device to urine¿s elements.Ureteral stent encrustation is a known inherent risk of the device.The rate and severity of encrustation is influenced by many factors.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There is no new patient or event information to report.

Brand Name
UNIVERSA FIRM URETERAL STENT SET
Common Device Name
FAD STENT, URETERAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8608809
Report Number1820334-2019-01044
Device Sequence Number2295058
Product Code FAD
UDI-Device Identifier10827002234052
UDI-Public(01)10827002234052(17)211115(10)9315100
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K961446
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/15/2021
Device Model NumberG23405
Device Catalogue NumberUFH-624-RT1
Device Lot Number9315100
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/26/2019
Initial Date Received by Manufacturer 04/29/2019
Supplement Date Received by Manufacturer07/30/2019
Initial Report FDA Received Date05/14/2019
Supplement Report FDA Received Date08/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PROVIDED IN H10
Outcome Attributed to Adverse Event Other;
Patient Age71 YR
Patient Weight98